Nebraska, 2005

Damaging Wind in Nebraska, July 20, 2005

July 20, 2005 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 20, 8:44 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 20, 8:44 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
944 PM CDT WED JUL 20 2005

.DISCUSSION...

HAVE UPDATED ZONES TO REFLECT CURRENT TRENDS WITH CLUSTER OF STORMS
OVER NORTH CENTRAL NEBRASKA THIS EVENING. EXPECT AMPLE MOISTURE AND
INSTABILITY WILL COMBINE WITH LOW LEVEL FORCING THROUGH THE NIGHT
TO HELP SUSTAIN CONVECTION OVER NORTHEAST NEBRASKA SHORTLY AFTER
MIDNIGHT...DESPITE QUITE WARM MID LEVEL TEMPS. THESE STORMS HAVE HAD
A HISTORY OF PRODUCING BASEBALL SIZE HAIL OVER SOUTH CENTRAL SOUTH
DAKOTA. NOT SO SURE THAT WILL HAPPEN OVER THE CWA...BUT SOME
LARGE HAIL IS DEFINITELY POSSIBLE ALONG WITH DAMAGING WINDS. THE
LATEST RUC THOUGH INDICATES THAT CAPPING EFFECTS WILL STRENGTHEN INTO
EAST-CENTRAL AND SOUTHEAST NEBRASKA WITH TIME...AND EXPECT
ACTIVITY WILL WEAKEN BY THEN.

&&

DEE

.PREV DISCUSSION...
240 PM CDT WED JUL 20 2005

MAIN FORECAST CHALLENGES WILL BE TIMING OF PRECIP OVER THE NEXT
COUPLE OF DAYS AND RESULTANT MAX TEMPERATURES AND EXACTLY WHERE THE
BOUNDARIES WILL SET UP.

IN THE SHORT TERM...12Z UPPER AIR ANALYSIS INDICATED VERY SUBTLE
SHORTWAVE MOVING INTO THE NORTHERN ROCKIES WITH 10M HEIGHT FALLS
NOTED...ALONG WITH A 60KT SPEED MAX. THIS WILL LIKELY CONTRIBUTE TO
CONVECTIVE INITIATION...MOSTLY LIKELY ACROSS EASTERN SOUTH DAKOTA
AHEAD OF ALONG A COLD FRONT EDGING SOUTHWARD. H70 TEMPERATURES
INDICATED WE WERE WELL CAPPED...THUS WELL LIKELY HAVE TO WAIT UNTIL
TONIGHT FOR CONVECTION TO REALLY GET GOING...MAINLY ACROSS NORTHEAST
NEBRASKA. WHATEVER MCS DEVELOPS WILL LIKELY SLIDE EAST SOUTHEAST AND
MOVE INTO IOWA...AND COULD POSSIBLY LINGER ALONG AND EAST OF THE
MISSOURI RIVER THURSDAY MORNING...IN SIMILAR FASHION TO WHAT
HAPPENED TODAY. NEVERTHELESS...THIS WILL HAVE A LARGE IMPACT ON
FORECAST HIGHS FOR THURSDAY...WITH POINTS NORTH OF I80 ON THE COOLER
SIDE AND POINTS OFF TO THE SOUTH STILL VERY HOT WITH HIGHS NEAR 100
AGAIN. ELEVATED DEWPOINTS WILL CONTRIBUTE TO HEAT INDICES ABOVE 105.
OFFICIALLY...TO ISSUE A HEAT ADVISORY...WE ALSO NEED NIGHTTIME LOWS
AROUND 80 OR ABOVE.  THUS...WERE NOT EXPECTING TO MEET THOSE
CONDITIONS WITH LOWS IN THE MID TO UPPER 70S...THEREFORE WELL
CONTINUE TO MENTION HEAT INDEX VALUES IN THE ZFP AND HIGHLIGHT THE
IMPACTS IN THE HWO.

THE FORECAST FOR THURSDAY NIGHT SEEMS SIMILAR TO WHAT WERE
EXPECTING TONIGHT...WITH THE RING OF FIRE REDEVELOPING IN SIMILAR
FASHION AS IT DOES TONIGHT. THE SURFACE LOW WILL REMAIN ACROSS
CENTRAL PORTIONS OF NEBRASKA WITH A SIGNIFICANT CAP EXPECTED FOR THE
DAYLIGHT HOURS...BUT SHOULD SEE ANOTHER MCS DEVELOP INTO NORTHEAST
NEBRASKA THURSDAY NIGHT AND ROLL EAST SOUTHEAST TOWARD IOWA. THIS
SECOND MCS PERHAPS DEVELOPS JUST A BIT FURTHER DEEPER INTO OUR CWFA
THOUGHT. THIS
WILL AGAIN DRIVE THE SURFACE BOUNDARY INTO OUR CWA AND COULD POSE
QUITE A CHALLENGE IN DEFINING TEMPERATURES. AGAIN AM EXPECTING
COOLER TEMPS ACROSS NORTHEAST NEBRASKA WITH WARMER TEMPERATURES TO
THE SOUTHWEST.

SATURDAY IS SHAPING UP TO BE THE HOTTEST DAY OF THE PERIOD AS THE
SURFACE LOW REDEVELOPS WELL TO OUR NORTHWEST ACROSS SOUTH DAKOTA.
LOOKING FOR HIGHS AT OR ABOVE 100 FOR JUST ABOVE ALL AREAS WITH DRY
CONDITIONS.  SUNDAY SHOULD BE QUITE SIMILAR...BUT PERHAPS JUST A BIT
COOLER ACROSS NORTHEAST NEBRASKA AS ANOTHER SURFACE BOUNDARY BEGINS
TO MOVE IN. MONDAY APPEARS TO BE SIMILAR TO SUNDAY...BUT MAYBE A
DEGREE OR TWO COOLER BASED ON JUST A FEW MORE CLOUDS EXPECTED. WE
MAY EVENTUALLY NEED TO ISSUE A HEAT ADVISORY FOR SATURDAY THROUGH
SUNDAY AS NIGHTTIME LOWS DURING THAT TIME WILL LIKELY BE IN THE
UPPER 70S TO NEAR 80.

LOOKS LIKE RELIEF IS IN SIGHT AS THE AFOREMENTIONED BOUNDARY FINALLY
MAKES A DECENT PUSH INTO THE CWFA MONDAY NIGHT. THAT LOOKS LIKE OUR
NEXT BEST CHANCE FOR PRECIPITATION (BEYOND THE SYSTEMS THAT DEVELOP
TONIGHT AND THURSDAY NIGHT). THE FRONT PUSHES WELL SOUTH OF THE
REGION BY TUESDAY AND WEDNESDAY...WITH HIGHS FALLING BACK INTO THE
MID TO UPPER 80S...EVEN SLIGHTLY BELOW NORMAL.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

DEWALD
Hazardous weather outlook, Jul 20, 8:02 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...updated
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
902 PM CDT WED JUL 20 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
902 PM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT THURSDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY AFTER MIDNIGHT ACROSS
PORTIONS OF NORTHEAST AND EAST-CENTRAL NEBRASKA. VERY LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN HAZARDS. THE AREAS MOSTLY LIKELY
TO SEE SEVERE ACTIVITY OVERNIGHT ARE ALONG AND NORTH OF INTERSTATE
80 IN NEBRASKA.

A CLUSTER OF SEVERE THUNDERSTORMS HAD DEVELOPED ACROSS SOUTH CENTRAL
SOUTH DAKOTA...AND WERE MOVING SOUTHEAST INTO NORTH CENTRAL NEBRASKA.
THESE STORMS HAVE HAD A HISTORY OF PRODUCING BASEBALL SIZE HAIL.
CURRENT TRENDS SUGGEST AMPLE MOISTURE AND INSTABILITY WILL LAST
THROUGH MOST OF THE NIGHT...HELPING TO SUSTAIN STORMS AS THEY MOVE
THROUGH NORTHEAST AND EAST-CENTRAL NEBRASKA.

ALSO...HOT TEMPERATURES ARE EXPECTED TO CONTINUE ON THURSDAY...WITH
HEAT INDICES RANGING FROM 100 TO 115 MAINLY OVER SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY
NIGHT...AND AGAIN MONDAY AFTERNOON THROUGH TUESDAY NIGHT ACROSS
PORTIONS OF THE OUTLOOK AREA.

HOT TEMPERATURES ARE EXPECTED FROM THURSDAY THROUGH MONDAY. HEAT
INDEX VALUES COULD RANGE FROM 100 TO 110 DURING THE AFTERNOON AND
EARLY EVENING EACH DAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER NORTHEAST JUST AFTER
MIDNIGHT TONIGHT...AND THEN ACROSS EAST-CENTRAL NEBRASKA.

DEE

In the hours before

Special weather statement, Jul 20, 9:05 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1005 PM CDT WED JUL 20 2005

IAZ043-055-NEZ011-012-015>018-030>034-042>045-210800-

...SEVERE THUNDERSTORM WATCH 653 HAS BEEN ISSUED UNTIL 4 AM THURSDAY
MORNING FOR THE FOLLOWING LOCATIONS...

IN WEST CENTRAL IOWA
     MONONA

IN SOUTHWEST IOWA
     HARRISON

IN NORTHEAST NEBRASKA
     KNOX...CEDAR...PIERCE...ANTELOPE...WAYNE...THURSTON...CUMING...
     STANTON...MADISON...BOONE...COLFAX AND PLATTE

IN EAST CENTRAL NEBRASKA
     BURT...DODGE AND WASHINGTON

DEE
Local storm report, Jul 20, 10:20 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1120 PM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     CREIGHTON               42.47N 97.91W
07/20/2005  60 MPH           KNOX               NE   LAW ENFORCEMENT

&&

ADAMS

The radar

The Omaha radar (KOAX), 165 km away, was scanning. The volume nearest the first event began at 04:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Antelope

When
July 20, 10:27 PM CST
Where
Antelope County, Neligh
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.133, -98.033

Thunderstorm wind gusts estimated at 60 mph downed some moderate size tree branches on the west side of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467574.